Liposuction Risk Noted; “Neo-Danger” Added Issue
To the Editor: Thanks to Drs. Prielipp and Morell1 and deJong2 for their recent articles illuminating the dangers, both known and potential, from tumescent liposuction. While we may not know all the factors involved in what appears to be an extraordinarily high mortality rate with tumescent liposuction, their articles call on all who care for these patients to maintain extra vigilance.
Both articles call in question the safety of mega-dose lidocaine. Recently I anesthetized an elderly patient for tumescent liposuction of the face with a face-lift where the surgeon subcutaneously injected 350-400 cc of a mixture containing 500 mg lidocaine and 60 mg of phenylephrine per liter of solution. The patient exhibited marked hypertension and bradycardia which was treated with intravenous nitroglycerine and hydralazine. While her EKG showed no ischemia in any of the five leads monitored, risks associated with high dose phenylephrine include hypertension and reflex bradycardia, coronary vasospasm with ischemia and/or infarction, and perhaps other end organ tissue ischemia from intense vasoconstriction.
It would appear that we will need to add “Mega-Dose Phenylephrine” to the list of potential dangers of tumescent liposuction.
J.W. Greenawalt M.D. Tulsa, OK
References 1. Prielipp RC, Morell RC: Liposuction in the United States: beauty and the beast. APSF Newsletter 1999; 14:18-19. 2. de Jong RH: Mega-dose lidocaine dangers seen in ‘tumescent’ liposuction. APSF Newsletter 1999; 14:25-27.